Montana, 2013

Flash Flooding and Hail in Montana, May 26 to 27, 2013

May 26 to 27, 2013 · NWS BYZ · 7 events in 3 counties and zones

Moderate instability and sufficient vertical shear resulted in the development of severe thunderstorms across portions of the Billings Forecast Area during the afternoon and evening hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Moderate instability and sufficient vertical shear resulted in the development of severe thunderstorms across portions of the Billings Forecast Area during the afternoon and evening hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 26, 2:55 PM MST, 50 minutes earlier.

Area forecast discussion, May 26, 2:55 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
355 PM MDT SUN MAY 26 2013

.SHORT TERM...VALID FOR MON AND TUE...

SEVERE THUNDERSTORM WATCH 222 HAS BEEN IS IN EFFECT UNTIL 10 PM
FOR MUCH OF THE FORECAST AREA.

ANOTHER ROUND OF SEVERE CONVECTION EXPECTED LATE THIS AFTERNOON
AND EVENING. DEWPOINTS IN THE 50S AS FAR WEST AS BILLINGS AS
ATMOSPHERE PRIMING UP. CRAVEN SEVERE WEATHER INDEX PEAKS ABOUT 600
PM IN OUR AREA WITH HIGHEST VALUES FROM EASTERN CARBON COUNTY TO
CUSTER AND POWDER RIVER COUNTIES THIS EVENING. TRIGGER WILL BE A
WEAK DISTURBANCE IN EASTERN UTAH TRACKING ACROSS THE BEARTOOTHS
AND INTO THE HIGH PLAINS LATE TODAY. VERTICAL WIND PROFILE NOT AS
STRONG AS YESTERDAY ACCORDING TO PROGGS...BUT VAD WIND PROFILE
FROM KBLX IS STRONGER THAN PROGGED AND DIRECTIONAL SHEAR STILL
EXCELLENT TO SUPPORT UPDRAFTS AND HAIL PRODUCING STORMS...WHICH
WILL BE THE MAIN THREAT FOLLOWED BY LIGHTNING...TORRENTIAL
RAINFALL. STORMS WILL LIKELY SHOW LOTS OF SPIN BY THE TIME THEY
APPROACH ROSEBUD...BIG HORN AND SHERIDAN COUNTIES. INSTABILITY NOT
AS GREAT AS YESTERDAY...SO WE WILL NOT MENTION ISOLATED TORNADO
AT THIS TIME. FORCING AND STORMS WILL LINGER IN THE EAST LATE THIS
EVENING BEFORE EXITING INTO THE DAKOTAS.

FOR MONDAY...STRONG SHORT WAVE TROUGH IN THE MEAN SW FLOW ALOFT
TRACKS OVER MONTANA. THE NEW PROGGS SHOW THE TRACK A LITTLE
FURTHER SOUTH THAN YESTERDAYS MODEL CYCLES. SO THE CHANCE OF BEING
DRY SLOTTED IS A LITTLE LESS. BUMPED POPS UP A LITTLE FOR MONDAY
OVER THE WEST AND SOUTH...BUT THE NORTH AND EAST WILL HAVE THE
BEST CHANCE OF STRONG CONVECTION AS CONVERGENCE ALONG BOUNDARY
ASSOCIATED WITH THE SHORT WAVE WILL LIKELY FORM ONCE THE DOWNSLOPE
DEVELOPS IN BILLINGS. THIS AREA WILL THEN MOVE INTO A BETTER
ENVIRONMENT TO SUPPORT DEEP CONVECTION TO THE NORTH AND NEAR THE
DAKOTA BORDER.

WE SHOULD THEN DRY OUT MONDAY NIGHT AND INTO TUESDAY MORNING AS A
SHORT WAVE RIDGE DEVELOPS OVER US. HOWEVER...BY TUESDAY AFTERNOON
THE MAIN UPPER TROUGH TO OUR WEST MOVES INTO THE ROCKIES WITH
DIVERGENCE AND HEIGHT FALLS GENERATING PLENTY OF LIFT. THIS MEANS
AN INCREASING CHANCE OF PRECIPITATION LATE TUESDAY THROUGH TUESDAY
NIGHT. BT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

AN UNSETTLED EXTENDED PERIOD WAS STILL ON TAP FOR THE FORECAST
AREA. MODELS WERE IN GOOD AGREEMENT IN BRINGING A NEGATIVELY
TILTED TROUGH THROUGH THE REGION WED THROUGH THU. MODELS HAD
COPIOUS AMOUNTS OF QPF OVER THE AREA WITH THE GFS SHOWING MORE QPF
THAN THE OTHER MODELS. GFS ALSO HAD PRECIPITABLE WATERS OVER AN
INCH OVER THE EASTERN HALF OF THE AREA. CHANCES FOR THUNDER WILL
BE BETTER ON WED THAN THU DUE TO GREATER INSTABILITY. CONTINUED
THE LIKELY POPS FOR BOTH DAYS. MIXING WILL BE LIMITED BOTH DAYS
IN A COOL MOIST AIRMASS. HAVE LOWERED TEMPERATURES FOR THIS
PERIOD.

MODELS DIVERGED WITH THE PATTERN BEGINNING ON FRI AS THE ECWMF
LINGERED THE UPPER TROUGH/LOW OVER THE REGION WHILE THE GFS
SHIFTED IT TO THE E. BOTH MODELS TRIED TO BUILD IN SOME UPPER
RIDGING FOR SAT. MODELS HAD VARYING PRECIPITATION AMOUNTS FOR FRI
SO JUST CONTINUED THE SCATTERED POPS FOR NOW. SAT LOOKED DRIER SO
CONTINUED THE CLIMATOLOGICAL POPS. THE RIDGE WILL SHIFT E ON SUN.
KEPT CLIMATOLOGICAL POPS FOR THIS PERIOD TOO. FRI WILL BE ANOTHER
COOL DAY WHILE SAT AND SUN WILL FEATURE A WARMING TREND. ARTHUR
&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
THIS AFTERNOON THROUGH MON. THE PRECIPITATION WILL BE ACCOMPANIED
BY MVFR TO LIFR CONDITIONS. SEVERE THUNDERSTORMS WILL BE POSSIBLE
FROM GOLDEN VALLEY TO STILLWATER TO CARBON COUNTIES E THIS
AFTERNOON AND EVENING. THESE STORMS WILL HAVE LARGE HAIL AND WIND
GUSTS IN EXCESS OF 50 KT. SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE FROM KMLS E AND S MON AFTERNOON. EXPECT AREAS OF MOUNTAIN
OBSCURATION THROUGH MON. ARTHUR
&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 050/072 049/074 051/068 051/062 047/066 049/069 050/072
    43/T    24/T    56/T    65/T    54/T    33/T    33/T
LVM 043/068 040/070 043/060 045/055 042/063 040/068 041/071
    33/T    23/T    56/T    55/T    55/T    33/T    33/T
HDN 052/076 045/076 051/073 051/065 047/066 050/069 051/075
    53/T    24/T    46/T    66/T    55/T    44/T    33/T
MLS 055/075 051/078 055/070 055/066 050/067 052/069 053/073
    74/T    32/T    56/T    66/T    54/T    44/T    33/T
4BQ 053/075 049/076 051/072 049/067 048/065 048/067 049/073
    44/T    23/T    36/T    66/T    55/T    44/T    32/T
BHK 052/073 048/075 051/065 052/066 048/065 049/068 050/069
    56/T    42/T    46/T    66/T    54/T    44/T    33/T
SHR 045/072 045/072 047/071 046/064 044/064 045/069 046/072
    42/T    24/T    46/T    65/T    44/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 222 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 29>32-35-36-38-42-57-58-63.
WY...SEVERE THUNDERSTORM WATCH 222 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 26, 2:57 PM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
357 PM MDT SUN MAY 26 2013

MTZ028>042-056>058-063>068-WYZ098-099-272200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
357 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON THROUGH THIS EVENING. SOME STORMS MAY PRODUCE LARGE
HAIL AND VERY HEAVY RAINFALL. RESIDENTS AND TRAVELERS ACROSS THE
AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
PLAN THEIR EVENING ACTIVITIES ACCORDINGLY. PLEASE HEED WEATHER
WARNINGS SERIOUSLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON FROM
ROSEBUD COUNTY EASTWARD TO THE DAKOTA BORDER. PEOPLE WITH OUTDOOR
ACTIVITIES SHOULD CHECK THE LATEST FORECAST AND MONITOR THEIR
LOCATION FOR WEATHER ALERTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 26, 2:11 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             1 W STORY               44.58N 106.91W
05/26/2013  E1.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&
Special weather statement, May 26, 2:11 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT SUN MAY 26 2013

MTC095-097-262200-
STILLWATER MT-SWEET GRASS MT-
311 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND CENTRAL
SWEET GRASS COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BIG TIMBER...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...RAPELJE AND REED POINT.

LAT...LON 4602 10926 4556 10916 4556 10975 4568 10991
TIME...MOT...LOC 2110Z 232DEG 11KT 4566 10974

BORSUM
Special weather statement, May 26, 2:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT SUN MAY 26 2013

MTC003-009-111-262215-
BIG HORN MT-CARBON MT-YELLOWSTONE MT-
332 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BIG HORN...NORTH
CENTRAL CARBON AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 415 PM
MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PRYOR...OR 21 MILES SOUTH OF
BILLINGS...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL MOVE OVER RURAL AREAS OF SOUTHERN YELLOWSTONE COUNTY
AND APPROACH BILLINGS BY AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4578 10887 4580 10848 4545 10850 4545 10877
TIME...MOT...LOC 2128Z 176DEG 13KT 4549 10865

HUMPHREY
Local storm report, May 26, 2:38 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
338 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 W STORY               44.58N 106.91W
05/26/2013  E1.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&
Local storm report, May 26, 2:52 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
352 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 WNW STORY             44.58N 106.90W
05/26/2013  E1.75 INCH       SHERIDAN           WY   CO-OP OBSERVER

&&
Special weather statement, May 26, 3:32 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
432 PM MDT SUN MAY 26 2013

MTC003-WYC033-262315-
BIG HORN MT-SHERIDAN WY-
432 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN AND EASTERN
SHERIDAN COUNTIES UNTIL 515 PM MDT...

AT 429 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM PRODUCING HAIL UP TO THE SIZE OF DIMES...13 MILES EAST
OF SHERIDAN...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
PARKMAN AND WYARNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4473 10687 4505 10658 4489 10628 4462 10665
TIME...MOT...LOC 2229Z 218DEG 16KT 4474 10669

CHURCH

The radar

The Billings radar (KBLX), 22 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail. Local standard time, as filed.

Hail, Yellowstone

When
May 26, 3:45 PM MST
Where
Yellowstone County, 0.69 mi S of Shepherd
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.940, -108.350

Flash Flood, Musselshell

When
May 26, 4:50 PM MST to 6:30 PM MST
Where
Musselshell County, 4.84 mi S of Elso to 5.39 mi SE of Elso
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.280, -108.670

There were numerous reports of flash flooding affecting all of the drainage's within the Dahl Fire burn scar area. Most of the private roads in the burn scar were reported as rivers and had severe erosion as most were over-topped.

Flash Flood, Musselshell

When
May 26, 5:15 PM MST to 7:30 PM MST
Where
Musselshell County, 0.95 mi E of Delphia to 5.61 mi SSE of Musselshell
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.500, -108.200

There were several reports of flash flooding within the Delphia Burn Scar area. Some area roads were affected by washouts.

Hail, Yellowstone

When
May 26, 8:05 PM MST
Where
Yellowstone County, 2.92 mi NNW of Custer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.170, -107.570

Rainfall of 1.25 inches was reported with this thunderstorm.

Flash Flood, Treasure

When
May 26, 8:28 PM MST to May 27, 12:00 AM MST
Where
Treasure County, 13.82 mi S of Sarpy Jct to 13.72 mi S of Sarpy Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.070, -107.112

Heavy rain and hail for about 45 to 50 minutes was reported along portions of Sarpy Creek and Sarpy Creek Road. Half inch diameter hail combined with mud piled up to 8 to 9 feet deep. The heavy rain and hail runoff took out trees and fences in its path.

Flash Flood, Yellowstone

When
May 26, 9:00 PM MST to 10:30 PM MST
Where
Yellowstone County, 3.07 mi WNW of Custer to 2.68 mi WNW of Custer
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
46.149, -107.608

Seven Mile Road northwest of Custer was washed out due to flash flooding.

Hail, Treasure

When
May 26, 9:30 PM MST
Where
Treasure County, 10.38 mi S of Sarpy Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -107.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451688, 452088, 452101, 451705, 452167, 452158, 452134.